Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 33, NWS Indianapolis, IN

June 23, 20177 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 23, 2017, 11:55 AM EDT for 7 counties in Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 11:55 AM EDT (15:55 UTC)
Expired
Jun 23, 2017, 6:00 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Madison County, IN, Marion County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 10:37 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 23, 10:37 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1037 AM EDT Fri Jun 23 2017

.UPDATE...
Aviation section updated

&&

.SYNOPSIS...
Issued at 246 AM EDT Fri Jun 23 2017

A cold front is forecast to cross Indiana today, causing widespread
showers and thunderstorms.  High pressure will move in from the
northwest overnight. The high should control Hoosier weather into
Sunday, when another cold front is going to pass.

A new high pressure system is predicted to arrive from the west
Monday, and be moving off the east of our state by Thursday.

&&

.NEAR TERM /This afternoon/...

Issued at 933 AM EDT Fri Jun 23 2017

GOES16 clear channel shows a stream of convection and moisture
stretching from Northern Louisiana to western Kentucky and SW
Indiana. Surface analysis shows a trough of Low pressure from NW
Indiana...stretching SW to SW Missouri. Radar showing showers and
storms developing across Central Indiana with the convergence of
these two systems.

Ongoing Flash Flood watch appears in good shape. Time heights and
forecast soundings suggest a saturated column through the
afternoon...and precip on radar continues to develop and stream
toward southern Central Indiana. Only minor change in the grids
was to lower thunderstorms chances as precip appears more
"showery" with only a few isolated or scattered rumbles of
thunder.

Look for steady state temperatures or minimal rises in
temperatures with ongoing precipitation.

&&

.SHORT TERM (Saturday through Sunday night)...

Issued at 246 AM EDT Fri Jun 23 2017

The forecast problem is POPs Saturday night and Sunday.

There is good agreement Saturday should be dry. Some models
introduce a slight chance of rain Saturday night, but the
consensus does not. There isn't an obvious mechanism to fire
storms then that won't also be acting earlier when heating would
favor convection. The dry consensus will be used.

A low chance is in order for the north late Sunday when a
secondary front will be present.

With the ground wet from today's rain, but drier air arriving,
we'll see partly cloudy days and mostly clear nights from cumulus.

With the models similar about temperatures, the consensus
forecast should be accurate to within about 2 degrees. Late in
the weekend, it will feel more like mid May than late June.

&&

.LONG TERM /Monday through Thursday/...
Issued at 302 AM EDT Thu Jun 22 2017

A strong upper trough over the great lakes will dominate our weather
early next week as high pressure over the middle Mississippi valley
builds east across Kentucky and Tennessee.  The GFS and Euro models
indicate a few showers are possible part of our area Monday
afternoon and evening as a weak upper disturbance moves our way.
Will mention a slight chance of showers north and central sections
Monday afternoon and a slight chance of evening showers west half
Monday evening.   Otherwise...high pressure will bring dry and quiet
weather through Wednesday as it moves on to the east.

High pressure will move on to the east coast and an increasing
southerly flow will allow Gulf moisture to spread north into our
region by Thursday.  Models indicate an unstable air mass by then
and will mention a chance of thunderstorms after the middle of next
week.

Temperatures will be cooler than normal early next week warming to
near normal by days 6 and 7 as the upper trough moves on to.
the east.  Overall Superblend temperatures seem reasonable.

&&

.AVIATION /Discussion for the 231500Z IND TAF Update/...

Showers with scattered thunderstorms are expected to produce MVFR
conditions for much of the afternoon. Confidence in timing on
any thunderstorms is quite low. Thus will continue to use VCTS
mention...and update as needed on the fly.

(Discussion for 231200Z TAF Issuance)...
Issued at 702 AM EDT Fri Jun 23 2017

MVFR ceilings and occasionally IFR ceilings with showers and
thunderstorms today improving to VFR tonight.

A cold front over northwest Indiana will move south across the
region today as the remains of tropical storm Cindy move
northeast across Tennessee and Kentucky. Will see an increase in
showers and thunderstorms today as these systems merge. Could be
heavy rainfall at times with IFR visibilities.

Drier air will spread in from the northwest with clouds scattering
out.  Southwest winds of 10 to 15 knots will become northwest 5 to 10
knots late today and tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for INZ052>057-
060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...Puma
SHORT TERM...JK
LONG TERM....JH
AVIATION...JH/JP
Hazardous weather outlook, Jun 23, 4:15 AM EDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 AM EDT Fri Jun 23 2017

INZ021-028>031-035>049-051-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Terre Haute
415 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered Thunderstorms are possible Today. A few may
contain gusty winds...heavy rain...Lightning and small hail. However
no outbreaks of severe weather are expected at this time.

Hazards: Lightning...Gusty winds...Heavy Rain...Small hail.

Timing: Today.

Discussion: A cold front will move southeast across central Indiana
today. A very moist and unstable air mass will occur ahead of the
cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Cooler and mostly dry weather will occur this weekend
through the middle of next week. Some areas could see a slight chance
of showers late Sunday and Monday. There will be a chance of
thunderstorms all areas by Thursday. It is too early to tell whether
any of these will be severe.

Discussion: An upper trough will dig into the great lakes this
weekend as high pressure over the northern and central plains builds
east into the Ohio valley.

A warmer and unstable air mass will return after the middle of next
week resulting in a chance of thunderstorms by Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ052>057-060>065-067>072-241000-
Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
415 AM EDT Fri Jun 23 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A flash flood watch is in effect through early evening.
Heavy rainfall could produce areas of flooding later today. Scattered
Thunderstorms are expected. A few may also contain gusty winds...Lightning
and small hail. However no outbreaks of severe weather are expected
at this time.

Hazards: Lightning...Gusty winds...Heavy Rain...Areas of flooding...Small
hail.

Timing: Today and early tonight.

Discussion: A cold front will move southeast across central Indiana
today. In addition the remains of Tropical storm Cindy will move
northeast across Tennessee and Kentucky which will produce a very
moist and unstable air mass across our region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Cooler and mostly dry weather will occur this weekend
through the middle of next week. Some areas could see a slight chance
of showers late Sunday and Monday. There will be a chance of
thunderstorms all areas by Thursday. It is too early to tell whether
any of these will be severe.

Discussion: An upper trough will dig into the great lakes this
weekend as high pressure over the northern and central plains builds
east into the Ohio valley.

A warmer and unstable air mass will return after the middle of next
week resulting in a chance of thunderstorms by Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JH

In the hours before

Local storm report, Jun 23, 7:00 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       3 NW YORKTOWN           40.20N 85.52W
06/23/2017  E1.00 INCH       DELAWARE           IN   TRAINED SPOTTER

&&
Local storm report, Jun 23, 7:02 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
702 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            CAMDEN                  40.61N 86.54W
06/23/2017                   CARROLL            IN   PUBLIC

            MINOR STREET FLOODING.

&&

DRT
Local storm report, Jun 23, 11:29 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1129 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       1 N MUNCIE              40.21N 85.39W
06/23/2017  M3.61 INCH       DELAWARE           IN   PUBLIC

            STORM TOTAL RAIN AS OF 11:20 AM.

&&

AW
Local storm report, Jun 23, 11:31 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 AM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       UNION CITY              40.20N 84.82W
06/23/2017  M2.00 INCH       RANDOLPH           IN   EMERGENCY MNGR

            STORM TOTAL AS OF 11:15 AM.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:15 AM EDTAreal Flood WarningINDCarroll, Howard6 hr
Jun 23, 10:17 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jennings6 hr
Jun 23, 11:08 AM EDTAreal Flood WarningINDHamilton, Hancock, Hendricks, Marion6 hr
Jun 23, 11:28 AM EDTAreal Flood WarningINDDelaware, Hancock, Henry, Madison, Randolph6 hr
Jun 23, 11:38 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington6 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren3 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren4 days
Jun 23, 11:38 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo4 days
Jun 23, 12:29 PM EDTAreal Flood WarningINDClay, Hendricks, Marion, Morgan, Parke, Putnam6 hr
Jun 23, 12:43 PM EDTAreal Flood WarningINDDaviess, Knox, Martin6 hr
Jun 23, 12:50 PM EDTAreal Flood WarningINDHancock, Henry, Johnson, Marion, Morgan, Rush and 1 more6 hr
Jun 23, 2:34 PM EDTRiver Flood WarningINDDelaware, Randolph24 hr
Jun 23, 2:34 PM EDTRiver Flood WarningINDDelaware, Randolph23 hr
Jun 23, 5:00 PM EDTAreal Flood WarningINDHamilton, Hancock, Hendricks, Marion3 hr
Jun 23, 5:01 PM EDTRiver Flood WarningINDHamilton, Madison51 hr

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.